Washington, 2025

Wildfire in Washington, September 1 to 28, 2025

September 1 to 28, 2025 · NWS OTX · 1 event in 1 county or zone

Katy Creek Wildfire started on August 30 by lightning. It was located 6 miles Northwest of Kettle Falls, Washington.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Katy Creek Wildfire started on August 30 by lightning. It was located 6 miles Northwest of Kettle Falls, Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 31, 9:49 PM PST, 2 hours 11 minutes earlier. Its key messages:

  • 10-15% chance for sprinkles today. 15-30% chance for showers and dry thunderstorms Sunday night in Central Washington.
  • Hot temperatures next week, locally near 100, with Major to locally extreme HeatRisk. Record high temperatures for September possible for multiple locations.
Area forecast discussion, Aug 31, 9:49 PM PST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1049 PM PDT Sun Aug 31 2025

.KEY MESSAGES...

- 10-15% chance for sprinkles today. 15-30% chance for showers
  and dry thunderstorms Sunday night in Central Washington.

- Hot temperatures next week, locally near 100, with Major to
  locally extreme HeatRisk. Record high temperatures for
  September possible for multiple locations.

&&

.SYNOPSIS...
Today will feature scattered clouds and sprinkles. There is a
risk for showers and dry thunderstorms tonight in Central WA. A
strong ridge of high pressure will begin to build in this
weekend. Hot temperatures return with the ridge that will extend
through next week. High temperatures will climb back into the
upper 90s to near 100 degrees.

&&

.DISCUSSION...
     HOT WEATHER WITH WIDESPREAD MAJOR HEATRISK NEXT WEEK...

Labor Day Weekend: Temperatures today have risen a few degrees from
yesterday as a trough strengthens further over the Western US.
Today, highs will be in the low to mid 90s, which is over ten
degrees hotter than normal for this time of year. As the ridge
strengthens, temperatures will warm further. As it stands, much of
the area is already seeing Moderate Heat Risk chances with some
isolated Major Heat Risk. As things warm further, Major Heat Risk
will extend into more area, with even some Extreme Heat Risk values
near Wenatchee. Because of the extended duration of this late summer
heat wave and the fact that the holiday weekend has begun and people
will be taking to outdoor activities, a Heat Advisory has been
issued for the areas of: Okanogan Valley, Wenatchee, Waterville
Plateau, upper Columbia Basin, Spokane/Coeur d'Alene, and lower
Garfield and Asotin county. The low pressure system spinning off the
Pacific Northwest will begin weakening and retrograding east, giving
the ridge the chance to build further and result in continued
increased temperatures in the coming days. However, the low pressure
system will provide enough lift to the area to bring a 15-25 percent
chance of thunderstorms this evening and overnight to the Cascades,
with these chances stretching as far east as Republic down to Moses
Lake. With the drier environment, rain amounts will be very light.
With how dry the fuels are, combined with the heat and low relative
humidity, the biggest risk will be lightning ignited fire starts and
gusty outflow winds, which could lead to increased fire activity. As
a result, a Red Flag Warning has been issued for the Cascades, the
foothills of the Central Washington Cascades, Okanogan Valley, and
Waterville Plateau from 9pm PDT this evening through 11am PDT
tomorrow morning. If that wasn't enough, smoke from fires down south
will spread northward into the general area, bringing haze to the
skies through at least Monday, which could result in some degraded
air quality.

Tuesday through Thursday: As the aforementioned ridge strengthening
continues, temperatures will rise further. When these ridge heights
peak on Wednesday, they will be anomalously high for this time of
year. With the subsequent increase in 850mb temperatures, widespread
Major to locally Extreme Heat Risk will be seen throughout much of
the area. Temperatures are projected to get into the high 90s and
even some triple digits, with some lower valley areas getting into
the triple digits by Tuesday and continuing through Thursday.
Tuesday and Wednesday look to be the hottest days of this warmup.
NBM probabilities for temperatures reaching 100 degrees currently
sit at over 50 percent for a large part of the area Tuesday and
Wednesday. For the Spokane/Coeur d'Alene area, probabilities of
hitting triple digits sit at 70 percent and above. For Wednesday,
these chances decrease to 45 percent and above, but are still quite
high for this time of year. As these forecasted highs stand, some
places could see monthly records broken for September. Smoke models
still show a chance of haze through the week, which could lead to
some declining air quality. Several areas have been added to the
Heat Advisory, and they include Western Okanogan County, Central
Chelan County, Moses Lake Area, WA/ID Palouse, Lewis and Southern
Nez Perce Counties, and the Okanogan Highlands. The Heat Advisory
for this starts Tuesday at 11am and goes through 8pm Thursday night.
With Major Heat Risk, and temperatures being this high for an
extended amount of time, almost everyone without access to adequate
hydration and cooling will be at risk of heat-related illnesses.

As temperatures warm, relative humidity will drop. By Tuesday,
values will drop into the low teens. With high lapse rates at 8
degC/km and some local 9 degC/km, all signs are pointing to a hot,
dry and unstable atmosphere for fire weather, which could lead to
increased fire activity. We will keep a close eye on this as things
progress to see if a need arises for any other fire products later
in the week.

Friday through Sunday: Unfortunately, many long range models are
still showing temperatures in the high 80s and low 90s Friday
through next weekend. Cluster analysis is very agreeable on
anomalously high heights staying over the area Friday and Saturday.
Heat Risk values on Friday still indicate widespread Moderate to
locally Major Heat Risk, which could lead to an extension in any
heat products should temperatures warm further or Heat Risk rises to
Moderate for more areas. On Sunday, agreement splits, with half of
the clusters favoring continued warm conditions and half the
clusters favoring a cooldown with the possibility of some rain.
/AS

&&

.AVIATION...
06Z TAFS: VFR conditions will prevail through the period for
TAF sites. Isolated thunderstorms are currently impacting the
region and expected to last through 16Z Monday. The storms are
not expected to impact TAF sites. Outflows from thunderstorms
could bring quick wind shifts.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS:
High confidence in VFR conditions at the TAF sites. Low
confidence on thunderstorms impacting TAF sites. Also there is
low confidence on timing and speeds of outflow wind shifts.

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane
airports, please refer to the Aviation Dashboard on our webpage:
https:/weather.gov/otx/avndashboard

&&

.Preliminary Point Temps/PoPs...
Spokane        64  96  63  98  64  98 /  20  20   0   0   0   0
Coeur d'Alene  65  96  64  98  64  98 /  20   0   0   0   0   0
Pullman        60  95  59  97  60  96 /  10   0   0   0   0   0
Lewiston       68 100  69 101  68 101 /  10   0   0   0   0   0
Colville       54  96  54  99  55 100 /  20  20   0   0   0   0
Sandpoint      60  93  59  96  58  96 /  20  10   0   0   0   0
Kellogg        67  95  67  97  67  96 /  10   0   0   0   0   0
Moses Lake     63  93  61  98  63 101 /  40  10   0   0   0   0
Wenatchee      68  93  69  99  72 102 /  30  10   0   0   0   0
Omak           68  98  66 101  68 102 /  50  20   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
WA...Heat Advisory until 8 PM PDT Thursday for Lower Garfield and
     Asotin Counties-Okanogan Valley-Spokane Area-Upper
     Columbia Basin-Waterville Plateau-Wenatchee Area.
     Heat Advisory from 11 AM Tuesday to 8 PM PDT Thursday for
     Central Chelan County-Moses Lake Area-Okanogan Highlands-
     Washington Palouse-Western Okanogan County.
     Red Flag Warning until 11 AM PDT Monday for Colville
     Reservation (Zone 702)-East Portion of North Cascades
     National Park/Lake Chelan National Recreation Area (Zone
     697)-East Washington Central Cascades (Zone 696)-East
     Washington North Cascades (Zone 698)-Foothills of Central
     Washington Cascades (Zone 705)-Methow Valley (Zone 704)-
     Okanogan Highlands and Kettle Mountains (Zone 699)-
     Okanogan Valley (Zone 703)-Waterville Plateau (Zone 706).
ID...Heat Advisory until 8 PM PDT Thursday for Coeur d'Alene Area-
     Lewiston Area.
     Heat Advisory from 11 AM Tuesday to 8 PM PDT Thursday for
     Idaho Palouse-Lewis and Southern Nez Perce Counties.
     Air Quality Alert until 10 AM PDT Tuesday for Lewis and
     Southern Nez Perce Counties-Lewiston Area.

&&

In the hours before

Special weather statement, Aug 31, 9:19 PM PST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Spokane WA
1019 PM PDT Sun Aug 31 2025

WAZ035-038-044-010545-
Waterville Plateau WA-Upper Columbia Basin WA-Okanogan Highlands WA-
1019 PM PDT Sun Aug 31 2025

...A strong thunderstorm will impact portions of east central
Douglas, western Lincoln, southern Ferry and northeastern Grant
Counties through 1045 PM PDT...

At 1019 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Banks Lake South, or 32 miles northeast of Moses
Lake, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Lincoln, Wilbur, Almira, Creston, Wilson Creek, Hartline, Govan,
Sherman, and Coffeepot Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4739 11872 4743 11913 4787 11925 4784 11838
TIME...MOT...LOC 0519Z 181DEG 26KT 4753 11895

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SB
Special weather statement, Aug 31, 9:29 PM PST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Spokane WA
1029 PM PDT Sun Aug 31 2025

WAZ035-038-043-044-010600-
Waterville Plateau WA-Upper Columbia Basin WA-Okanogan Valley WA-
Okanogan Highlands WA-
1029 PM PDT Sun Aug 31 2025

...A strong thunderstorm will impact portions of northeastern
Douglas, southeastern Okanogan and northeastern Grant Counties
through 1100 PM PDT...

At 1028 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Nespelem Community, or 26 miles southeast of Omak,
moving north at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Nespelem Community, Electric City, Nespelem, Disautel, Nilles Corner,
and Leahy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4787 11904 4787 11953 4837 11955 4835 11892
TIME...MOT...LOC 0528Z 181DEG 26KT 4808 11926

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SB
Special weather statement, Aug 31, 9:49 PM PST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Spokane WA
1049 PM PDT Sun Aug 31 2025

WAZ035>038-010615-
Spokane Area WA-Upper Columbia Basin WA-Northeast Mountains WA-
Okanogan Highlands WA-
1049 PM PDT Sun Aug 31 2025

...A strong thunderstorm will impact portions of northwestern
Lincoln, southwestern Stevens and southwestern Ferry Counties through
1115 PM PDT...

At 1049 PM PDT, Doppler radar was tracking a strong thunderstorm 24
miles northwest of Davenport, or 53 miles northwest of Cheney, moving
northeast at 45 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lincoln, Wilbur, Creston, Miles, Govan, Sherman, Keller, and
Coffeepot Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4763 11868 4770 11890 4818 11877 4802 11811
TIME...MOT...LOC 0549Z 204DEG 40KT 4781 11863

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SB
Special weather statement, Aug 31, 9:57 PM PST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Spokane WA
1057 PM PDT Sun Aug 31 2025

WAZ033-035>038-010630-
Spokane Area WA-Upper Columbia Basin WA-Northeast Mountains WA-
Washington Palouse WA-Okanogan Highlands WA-
1057 PM PDT Sun Aug 31 2025

...Gusty outflow winds will impact portions of eastern Lincoln,
northwestern Whitman, southwestern Stevens, southern Ferry and
southwestern Spokane Counties through 1130 PM PDT...

At 1056 PM PDT, Doppler radar was tracking gusty outflow winds along
a line extending from 16 miles west of Davenport to 20 miles south
of Cheney. Movement was north at 35 mph.

HAZARD...Winds in excess of 30 mph and blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cheney, Medical Lake, Davenport, Fairchild AFB, Lincoln, Reardan,
Sprague, Harrington, Amber, Gravelles, Tyler, Mondovi, Miles,
Telford, Rocklyn, Eleanor, Bluestem, Waukon, and Edwall.

This includes Interstate 90 in Washington between mile markers 245
and 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4798 11827 4749 11749 4722 11785 4769 11858
TIME...MOT...LOC 0556Z 199DEG 31KT 4774 11849 4722 11773

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SB
Special weather statement, Aug 31, 10:28 PM PST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Spokane WA
1128 PM PDT Sun Aug 31 2025

WAZ035>038-010700-
Spokane Area WA-Upper Columbia Basin WA-Northeast Mountains WA-
Okanogan Highlands WA-
1128 PM PDT Sun Aug 31 2025

...Gusty outflow winds will impact portions of northeastern Lincoln,
southwestern Stevens and southeastern Ferry Counties through
MIDNIGHT PDT...

At 1126 PM PDT, Doppler radar was tracking gusty outflow winds along
a line extending from 27 miles southeast of Nespelem Community to 31
miles west of Suncrest to near Davenport. Movement was north at 30
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fruitland, Miles, Little Falls Dam, Wellpinit, Mondovi, and Hunters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4827 11852 4813 11815 4783 11787 4759 11803
      4778 11827 4797 11855
TIME...MOT...LOC 0626Z 195DEG 25KT 4799 11850 4785 11825 4769 11808

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SB
Special weather statement, Aug 31, 11:03 PM PST, 57 minutes before
Special Weather Statement
National Weather Service Spokane WA
1203 AM PDT Mon Sep 1 2025

WAZ037-038-010730-
Northeast Mountains WA-Okanogan Highlands WA-
1203 AM PDT Mon Sep 1 2025

...Gusty outflow winds with showers and thunderstorms will impact
portions of southwestern Stevens and east central Ferry Counties
through 1230 AM PDT...

At 1203 AM PDT, Doppler radar was tracking gusty showers along a line
extending from 17 miles south of Sherman Pass to 19 miles southwest
of Chewelah to 18 miles northwest of Suncrest. Movement was northeast
at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Springdale, Lake Ellen Campground, Twin Lakes, Inchelium, Cedonia,
Gifford, Hunters, and Rice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4862 11844 4831 11788 4808 11767 4789 11794
      4810 11817 4827 11850
TIME...MOT...LOC 0703Z 223DEG 23KT 4836 11849 4816 11810 4794 11792

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Highlands

When
September 1, 12:00 AM PST to September 28, 7:00 AM PST
Where
Okanogan Highlands forecast zone
Property damage
$18 million
Reported by
Park/Forest Service
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Katy Creek Wildfire started on August 30 by lightning. It was located 6 miles Northwest of Kettle Falls, Washington. It burned 4680 acres of timber. It was contained on September 28. Cost is estimated.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2025Every state in 2025This day in weather historyWarnings in Washington, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295654.